Medical Specialty >> Cardiology
Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Diseases of the Aorta
Question: hip/knee/thigh pain = circulation prob?
|mial7 - Wed Oct 28, 2009 4:36 pm||
Hello. I have developed hip and knee pain. It began as a noticeable pain on the inside of my left knee while doing yoga- then both inside knee areas- noticeable with movement, then my hips. My hips hurt at night, but mainly the right side. I position myself to reduce the strain on my hip and right thigh at night, often I awaken with the right thigh and hip/groin area hurting from my sleeping position. It hurts my hip to cross my right leg while sitting, and I feel my hip when climbing stairs or walking. My thighs sometimes hurt like they are strained ( including the hamstrings). I feel hip and knee pain if I do certain yoga moves like bending from the waist to touch the floor. At one point I went to the doctor because I thought it may be sciatica ( the right side hurt including my lower back into my foot). I failed the sciatica leg lift 'test' and was sent for an xray of my lower back- which showed nothing remarkable. Blood tests did not show evidence of inflammation or vit deficiencies. I have high 'bad' cholesterol, but also high 'good' cholesterol which always puts my reading in the 'normal' range in the blood test. My doctor suggested niacin and aspirin- and basically sent me on my way. Does this mean he thinks I have a circulation problem? He didn't say so, and now it worries me. Would you think this is circulation? I live in Northern Canada- any pursuit of a specialist requires very expensive travel- so your input would be greatly appreciated. Where do I go from here? Your input is greatly appreciated.
|John Kenyon, CNA - Mon Nov 02, 2009 11:09 pm||
Hi there -- Your symptoms do not in any way sound like they are vascular in nature, for any number of reasons. Further, yoga will certainly expose any tightness, loss of flexibility, etc. What you have going on could be directly related to the practice of yoga, which is often quite painful at first despite claims made to the contrary. However, it seems likely you also have some inflammatory process going on with ligaments and joints. This could be rheumatoid in nature, and if so may well respond positively to naproxyn (branded Aleve) or other non-steroidal anti-inflammatory (NSAID) meds. In any case I see nothing in your post suggestive of vascular involvement, but do see a good deal suggestive of rheumatoid disease, and you may need to ratchet back the intensity of your yoga practice (but don't stop if you can help it), try an NSAID pain medication, and if these steps don't yield some relief you may need to be evaluated for rheumatoid disease, although the treatment would likely be simiilar to what I've already suggested, at least at first, so trying this would be a good first step. If you do get some relief you can then plan according to the course of the problem rather than going to great lengths to get the same results. Should any of this get worse, you'll need to have hands-on medical evaluation, however.
The niacin was prescribed because even though you have high "good" cholesterol (HDL), you still also have high "bad" cholesterol as well, and this can have its effects long term, regardless of the ratio of HDL to LDL. It's preferred the total number be lowered. Niacin is an inexpensive way to achieve this.
Hope this is helpful. Good luck to you. Please follow up with us here as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.